Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2011, 11:24 PM CDT for Brown County, Day County, Marshall County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2011, 11:24 PM CDT (04:24 UTC)
- Expired
- May 10, 2011, 12:15 AM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, SD, Day County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 11:50 PM CDT | HAIL 1 | 8 Ne Columbia, SD | GROUND COVERED WITH NICKLE TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
619
WUUS53 KABR 100424
SVRABR
SDC013-037-091-100515-
/O.NEW.KABR.SV.W.0010.110510T0424Z-110510T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1124 PM CDT MON MAY 9 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHWESTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA...
WESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 1215 AM CDT
* AT 1122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PUTNEY...OR 9 MILES NORTHWEST OF GROTON...MOVING NORTH AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLAREMONT AND AMHERST AROUND 1130 PM CDT...
HOUGHTON AROUND 1140 PM CDT...
HECLA AND FREDERICK AROUND 1150 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4545 9787 4540 9836 4594 9855 4594 9836
4594 9786
TIME...MOT...LOC 0424Z 167DEG 41KT 4560 9819
WIND...HAIL 60MPH 1.00IN
$$
CONNELLY2 follow-up statements
723 WWUS53 KABR 100503 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1203 AM CDT TUE MAY 10 2011 SDC037-100512- /O.CAN.KABR.SV.W.0010.000000T0000Z-110510T0515Z/ DAY SD- 1203 AM CDT TUE MAY 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4564 9787 4561 9843 4594 9855 4594 9786 TIME...MOT...LOC 0502Z 167DEG 41KT 4602 9833 $$ SDC013-091-100515- /O.CON.KABR.SV.W.0010.000000T0000Z-110510T0515Z/ BROWN SD-MARSHALL SD- 1203 AM CDT TUE MAY 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES UNTIL 1215 AM CDT... AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF HECLA...OR 30 MILES NORTHWEST OF BRITTON...MOVING NORTH AT 45 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4564 9787 4561 9843 4594 9855 4594 9786 TIME...MOT...LOC 0502Z 167DEG 41KT 4602 9833 WIND...HAIL 60MPH 1.00IN $$
808 WWUS53 KABR 100515 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1215 AM CDT TUE MAY 10 2011 SDC013-091-100524- /O.EXP.KABR.SV.W.0010.000000T0000Z-110510T0515Z/ BROWN SD-MARSHALL SD- 1215 AM CDT TUE MAY 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND NORTHEASTERN BROWN COUNTIES WILL EXPIRE AT 1215 AM CDT/1115 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4564 9787 4561 9843 4594 9855 4594 9786 TIME...MOT...LOC 0514Z 167DEG 41KT 4615 9837 $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:57 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 9, 7:57 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 757 PM CDT MON MAY 9 2011 .UPDATE... MADE A FEW ADJUSTMENTS TO THE FORECAST. AFTER LOOKING AT HOW CAPPED THE KABR 00Z SOUNDING IS...DECIDED TO BRING DOWN POPS A TOUCH IN THE NORTHEAST CWA. THERE IS STILL SOME CHANCE THAT THE WARM FRONT OVER SOUTHERN SOUTH DAKOTA COULD SPARK ELEVATED THUNDER LATE TONIGHT AS IT HEADS NORTH...BUT HAVE SOME DOUBTS ABOUT HOW MUCH COVERAGE WE WILL GET FROM ANY STORMS THAT DO FORM. LENDING SOME ADDITIONAL SUPPORT TO LOWERING POPS IN THE NORTHEAST CWA IS THAT THE LAST SEVERAL RUNS OF THE HI RES CONVECTION ALLOWING HRRR MODEL HAVE KEPT THE EAST DRY THROUGH THE NIGHT. TEMPERATURES LOOK FINE WITH LITTLE CHANGE. UPDATES WILL BE ISSUED BEFORE 9PM CDT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CHALLENGES SURROUND COOLING TEMPERATURE TREND AFTER TONIGHT...ALONG WITH CONVECTIVE POTENTIAL TONIGHT THROUGH EARLY TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT. CURRENTLY...WATCHING THE ATMOSPHERE DESTABILIZE AGAIN THIS AFTERNOON...IN PARTICULAR THE SOUTHERN HALF OF THE CWA. TEMPERATURES ARE WARMING THROUGH THE 60S AND 70S. FAR SOUTHERN FORECAST ZONES WILL END UP IN THE LOW TO MID 80S AGAIN BY THE END OF PEAK HEATING TODAY. SOUPY AIR ALSO BECOMING ESTABLISHED ACROSS THE REGION WITH DEWPOINTS CLIMBING INTO THE UPPER 50S TO 60S. TWO AREAS OF LOW PRESSURE WILL COME OUT OF THE LARGE WESTERN CONUS LONGWAVE TROF. THE FIRST WILL WORK UP INTO THE NORTHERN PLAINS AND NORTHERN HIGH PLAINS STATES THIS EVENING THROUGH TUESDAY. THE SECOND LOW WILL MOVE UP INTO THE CENTRAL PLAINS AND EVENTUALLY THE GREAT LAKES REGION WEDNESDAY INTO THURSDAY. ANYWAY...THIS FIRST LOW WILL DRAW A WARM FRONT NORTHWARD THROUGH THE CWA OVERNIGHT. THERE COULD BE SOME STRONG TO SEVERE THUNDERSTORMS DEVELOPING BY LATE THIS EVENING OVER AND/OR MOVING UP INTO THIS CWA IN ASSOCIATION WITH THIS LOW PRESSURE SYSTEM AND ITS ASSOCIATED WARM FRONT. SUPERCELL CONVECTION POTENTIAL REALLY INCREASES FROM 00Z ONWARD ALONG AND NORTH OF THE NORTHWARD SURGING WARM FRONTAL BOUNDARY...WITH 0-6KM SHEAR INCREASING TO AS MUCH AS 50 TO 55 KNOTS. PLENTY OF UPPER DIVERGENCE...CAPE AND WAA/FORCING TO BE HAD TONIGHT...ESPECIALLY ONCE INCREASING LARGE SCALE ASCENT OVERTAKES THE CWA. PLENTIFUL TURNING OF THE WIND IN THE COLUMN ALONG AND NORTH OF THE WARM FRONT WITH TORNADO-GENESIS PROGS OF CAPE/SHEAR SHOWING UP RATHER NOTABLY IN THE 12Z MODEL OUTPUT. THE SYNOPTIC-SCALE LIFT/FORCING OF THE LOW ITSELF SEEMS TO DRIVE CONVECTIVE POTENTIAL ACROSS THE WESTERN ZONES TONIGHT...WHILE LATER TONIGHT /AT OR AFTER 06Z/ THE EASTERN ZONES COULD BE FACING STRONG TO SEVERE ELEVATED CONVECTION FIRING UP ON THE NOSE OF A LOW LEVEL JET PROGGED TO WORK UP INTO EASTERN SOUTH DAKOTA. THE PRIMARY FLIES IN THE OINTMENT PROHIBITING CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON INTO EARLY THIS EVENING ARE LACK OF ADEQUATE LARGE SCALE ASCENT/FORCING /LOW PRESSURE STILL WELL OFF TO THE SOUTH AND WEST/...AND A MID-LEVEL WARM LAYER. HOWEVER...THE WARM LAYER SHOULD GRADUALLY BECOME LESS OF A PLAYER AS THE EVENING/OVERNIGHT WEARS ON. ONCE CONVECTION GETS NORTH AND EAST OF THIS CWA EARLY ON TUESDAY...THINGS SHOULD DRY OUT...WITH A DRY AND COOL FORECAST SETTING UP THROUGH MID WEEK. LOW LEVEL DRY AIR ADVECTION AND LOW LEVEL CAA WILL DEVELOP DURING THE DAY ON TUESDAY. CAN NOT RULE OUT A FEW AFTERNOON SHOWERS OR THUNDERSTORMS...BUT OVERALL...THE PRECIP TREND GOES TO DRY CONDITIONS THROUGH WEDNESDAY. THE SECOND AREA OF LOW PRESSURE IS NOW FORECAST TO PRODUCE SOME WAA/DEFORMATION ZONE-FORCED PRECIPITATION WEDNESDAY NIGHT OVER THIS CWA...MAINLY ACROSS THE EASTERN HALF OF ZONES...AND SO HIGHEST POPS SHOW UP WEDNESDAY NIGHT ACROSS THE EAST...WITH JUST SLIGHT CHANCE POPS STRETCHING BACK TO THE MISSOURI RIVER VALLEY. .LONG TERM...FRIDAY THROUGH MONDAY A PERSISTENT MID LEVEL TROF OVER THE NORTHERN PLAINS WILL RESULT IN BELOW NORMAL TEMPERATURES THROUGH THE EXTENDED. MODELS ARE SHOWING THE MID LEVEL TROF WILL EVENTUALLY BE REPLACED WITH A RIDGE WHICH SHOULD RESULT IN A WARMING TREND BEGINNING ON SUNDAY AND MONDAY. THE PERIOD BEGINS WITH AN AREA OF LOW PRESSURE LIFTING NORTHEAST ACROSS MINNESOTA. THERE IS SOME PLACEMENT ISSUES AMONG MODELS SO WILL KEEP PCPN CHANCES AS IS FOR THURSDAY AND THURSDAY NIGHT. ADDITIONAL INSTABILITY SHOWERS COULD BE POSSIBLE IN THE EASTERN CWA ON FRIDAY. ON SATURDAY AND SUNDAY...A FEW MODELS ARE ADVERTISING A SHORT WAVE TROF SLIDING SOUTHEASTWARD ACROSS THE EASTERN DAKOTAS. THERE COULD BE SOME INSTABILITY SHOWERS WITH THIS SHORT WAVE...BUT WILL LEAVE THIS TIME PERIOD DRY FOR NOW. WITH HIGH TEMPERATURES EXPECTED TO BE SOME 10 TO 15 DEGREES BELOW CLIMO...WELL USE THE BIAS CORRECTED ECMWF FOR TEMPERATURES. THE BIAS CORRECTED ECMWF HAS A BETTER TRACK RECORD FOR COLD EVENTS THEN THE GFS. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS ACCORDING TO MODEL TIME HEIGHTS IT APPEARS THAT MVFR CIGS AND SOME MVFR HAZE/FOG WILL HANG IN THROUGH A FAIR PART OF THE NIGHT AT KATY/KABR. THESE SITES ALSO HAVE THE LOWEST CHANCE FOR ANY OVERNIGHT THUNDERSTORMS. MEANWHILE KPIR/KMBG COULD STILL SEE SOME THUNDERSTORMS AS ACTIVITY COMES OUT OF WESTERN SOUTH DAKOTA LATER TONIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...DORN LONG TERM...SD AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 9, 4:48 AM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 448 AM CDT MON MAY 9 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 448 AM CDT MON MAY 9 2011 /348 AM MDT MON MAY 9 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND EVENING ACROSS THE AREA...SOME OF WHICH WILL BE SEVERE WITH LARGE HAIL AND STRONG WINDS. A SMALL TORNADO THREAT EXISTS AS WELL...MAINLY ACROSS CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS EXISTS TUESDAY...MAINLY DURING THE MORNING HOURS. RIGHT NOW IT APPEARS THE BEST THREAT FOR SEVERE STORMS WILL BE NORTH INTO PORTIONS OF NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING ACROSS CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA. AS MENTIONED ABOVE...A SMALL TORNADO THREAT EXISTS ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| May 9, 11:57 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 21 min |
| May 10, 12:14 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 46 min |
| May 10, 1:18 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.